Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 80, NWS Las Vegas, NV

September 8, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2008, 1:45 PM MST for Mohave County, Arizona. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2008, 1:45 PM MST (20:45 UTC)
Expired
Sep 8, 2008, 3:45 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 91 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 3:04 PM MSTHEAVY RAIN 1.03W Truxton Canyon Raws, AZTHE TRUXTON CANYON RAWS MEASURED 1.03 INCHES OF RAIN IN ABOUT TWO HOURS.
Sep 8, 3:05 PM MSTHEAVY RAIN 1.5810 S Meadview, AZA MESONET SITE AT GRAPEVINE MESA MEASURED 1.58 INCHES OF RAIN IN ABOUT TWO HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2008-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2008-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4187 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 082045
FFWVEF
AZC015-082245-
/O.NEW.KVEF.FF.W.0080.080908T2045Z-080908T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
145 PM MST MON SEP 8 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 345 PM MST.

* AT 135 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. MANY 
  WASHES AROUND THE MEADVIEW AREA...ESPECIALLY THE WASHES FEEDING 
  INTO THE COLORADO RIVER ARE LIKELY FLOODING 

* LOCATIONS IMPACTED INCLUDE...MEADVIEW AND TRUXTON CANYON RAWS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

LAT...LON 3601 11422 3602 11414 3612 11408 3618 11404
      3615 11399 3612 11394 3606 11388 3603 11380
      3598 11378 3595 11374 3588 11372 3586 11367
      3583 11367 3581 11362 3576 11351 3561 11371
      3585 11409 3585 11412 3590 11423 3600 11427

$$

JH
2 follow-up statements
935 
WGUS75 KVEF 082143
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
243 PM PDT MON SEP 8 2008

AZC015-082245-
/O.CON.KVEF.FF.W.0080.000000T0000Z-080908T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
243 PM MST MON SEP 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 232 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA...ESPECIALLY SOUTH AND WEST OF MEADVIEW. MANY WASHES IN THE 
AREA ARE LIKELY FLOODING DUE TO RUNOFF FROM VERY HEAVY RAIN. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MEADVIEW.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3601 11422 3602 11414 3612 11408 3618 11404
      3615 11399 3612 11394 3606 11388 3603 11380
      3598 11378 3595 11374 3588 11372 3586 11367
      3583 11367 3581 11362 3576 11351 3561 11371
      3585 11409 3585 11412 3590 11423 3600 11427

$$

JH
567 
WGUS75 KVEF 082239
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
339 PM PDT MON SEP 8 2008

AZC015-082247-
/O.EXP.KVEF.FF.W.0080.000000T0000Z-080908T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
339 PM MST MON SEP 8 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM PDT/345 PM MST/ FOR
CENTRAL MOHAVE COUNTY...

THUNDERSTORMS OVER THE AREA DISSIPATED AND THE THREAT OF FLASH 
FLOODING HAS ENDED. 

LAT...LON 3601 11422 3602 11414 3612 11408 3618 11404
      3615 11399 3612 11394 3606 11388 3603 11380
      3598 11378 3595 11374 3588 11372 3586 11367
      3583 11367 3581 11362 3576 11351 3561 11371
      3585 11409 3585 11412 3590 11423 3600 11427

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:18 AM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Sep 8, 9:18 AM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
918 AM PDT MON SEP 8 2008

.SYNOPSIS...A WEAK AREA OF LOW PRESSURE ALONG THE WEST COAST WILL
BRING A GRADUAL INCREASE IN MOISTURE AND AFTERNOON THUNDERSTORM
CHANCES THROUGH MUCH OF THE UPCOMING WEEK...ESPECIALLY OVER
NORTHWEST ARIZONA AND SOUTHEAST NEVADA. A DRYING TREND IS EXPECTED
NEXT WEEKEND AS THE LOW PRESSURE SYSTEM FINALLY MOVES AWAY.
&&

.UPDATE...SATELLITE AND RADAR SHOW SCATTERED CUMULUS AND PROBABLE
VIRGA OVER MUCH OF THE CENTRAL AND EASTERN ZONES...AS WELL AS A WEAK
AREA OF SHOWERS AND THUNDERSTORMS MOVING UP THE COLORADO RIVER FROM
THE SOUTH. 18Z SKY AND POP GRIDS LOOK QUITE REPRESENTATIVE...SO NO
UPDATE ANTICIPATED THIS MORNING...UNLESS COVERAGE INCREASES
UNEXPECTEDLY.
&&

.PREV DISCUSSION...
322 AM PDT MON SEP 8 2008

.SHORT TERM...UPPER LOW ALONG THE NORTHERN CALIFORNIA COAST EASILY
VISIBLE IN WATER VAPOR LOOP WHILE MUCH WEAKER CIRCULATION OVER
SOUTHERN CALIFORNIA LESS DEFINED. NAM/GFS IN GOOD AGREEMENT KEEPING
A WEAK BAGGY TROUGH ACROSS THE SOUTHWEST CONUS AS NEXT SIGNIFICANT
TROUGH DROPS SOUTHEAST ACROSS THE NORTHERN ROCKY AND HIGH PLAIN
STATES WEDNESDAY. DO NOT SEE ANY MEANS FOR ADDITIONAL ADVECTION OF
MID-LEVEL MOISTURE INTO THE MOJAVE DESERT OR SOUTHERN GREAT BASIN
TROUGH MID-WEEK SO WE WILL BE RECYCLING WHATS OUT THERE.
HOWEVER...NAM/GFS ARE IN AGREEMENT THAT THERE WILL AN INCREASE IN
850 MB DEWPOINTS ACROSS ERN CALIFORNIA...SOUTHEAST NEVADA AND
NORTHWEST ARIZONA THROUGH WEDNESDAY. SURFACE DEWPOINTS ARE RUNNING
IN THE MID 30S TO MID 40S THIS MORNING WITH THESE READINGS SOME 10
TO 20 DEGREES HIGHER AT LAS VEGAS...NEEDLES AND KINGMAN THEN 24
HOURS AGO. MODEL SOUNDINGS ACROSS THE SOUTHERN ZONES INDICATE
INVERTED-V PROFILES TODAY WHICH MEANS ANY STORMS WILL BE
ASSOCIATED WITH GUSTY WINDS AND LIMITED RAINFALL. THE STORMS WILL
TRANSITION TO HEAVIER RAIN PRODUCES TUESDAY AND WEDNESDAY. TODAY
WILL BE THE WARMEST DAY WITH THE INCREASE IN MOISTURE TAKING AN EDGE
OFF THE TEMPERATURES TUESDAY AND WEDNESDAY.

.LONG TERM...THERE IS GENERAL AGREEMENT WITH THE WEATHER PATTERN
EVOLUTION DURING THE EXTENDED PERIOD BUT DIFFERENCES EXIST IN THE
LOCATION OF THE MAIN PLAYERS. THE LATEST ECMWF IS HOLDING ONTO THE
CLOSED H5 LOW NEAR THE NORTHERN NEVADA/WEST CENTRAL UTAH BORDER IDEA
WHILE THE GFS...WHICH AGREED WITH THE EC YESTERDAY...NOW KEEPS IT AS
AN OPEN WAVE THAT MOVES WELL NORTHEAST OF THE AREA. THE DIFFERENCES
IN THESE NORTHERN STREAM MODEL SOLUTIONS DETERMINE THE AMOUNT OF
PROGRESSION THAT IS FORECAST FOR AN AREA OF LOW PRESSURE OVER THE
SOUTHWEST AND ITS IMPACT FOR THE WEEKEND. WHILE THE ECMWF QUICKLY
TAKES THIS SYSTEM EAST BRINGING DRY CONDITIONS TO THE AREA...THE GFS
HOLDS IT BACK OVER THE SOUTHWEST THROUGH THE PERIOD MAINTAINING AN
AREA OF MOISTURE AND INSTABILITY OVER THE CWA. KEPT THE WEEKEND
FORECAST DRY FOR NOW BUT DID NOT COMPLETELY DISCOUNT THE GFS BY
MAINTAINING POPS THAT ARE SLIGHTLY HIGHER THAN CLIMATOLOGY. NEAR
NORMAL TEMPERATURES ARE FORECAST THURSDAY AND FRIDAY WITH SOME
WARMING INTO THE WEEKEND.

.AVIATION...FOR MCCARRAN...LIGHT WINDS TO CONTINUE THROUGH LATE
MORNING THEN BECOMING EASTERLY. A SWITCH TO A MORE SOUTHEAST OR
SOUTH WIND IS POSSIBLE LATE IN THE AFTERNOON. SKIES WILL IN GENERAL
BE PARTLY CLOUDY WITH A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING
OVER THE CLARK COUNTY MOUNTAINS IN THE AFTERNOON. ISOLATED TSTORMS
ARE ALSO POSSIBLE WITHIN THE MORMON MESA AND PEACH SPRINGS APPROACH
CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...INCREASING MOISTURE WILL BRING ADDITIONAL CLOUD COVER
TO THE AREA AND A CHANCE OF THUNDERSTORMS TO MAINLY THE SOUTHEAST
CWA TODAY. WINDS IN GENERAL WILL BE FROM THE SOUTH TO SOUTHWEST AT
AROUND 10 KNOTS. OCCASIONAL GUSTS NEAR 20 KNOTS POSSIBLE DURING THE
LATE AFTERNOON HOURS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/PIERCE/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 8, 5:50 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 AM PDT MON SEP 8 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-090700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
550 AM PDT MON SEP 8 2008 /550 AM MST MON SEP 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS ACROSS THE
HIGHER TERRAIN TODAY. THE STORMS WILL PRODUCE GUSTY WINDS WITH
LIMITED RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF THUNDERSTORMS CONTINUES THROUGH WEDNESDAY WITH
DRYING OCCURRING OVER NORTHWEST ARIZONA THURSDAY AND FRIDAY. NO
HAZARDOUS WEATHER IS EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.